Amiodarone: Toxicity

Basic, Organ-Based and Clinical Sciences

Amiodarone is a class III antiarrythmic (potassium channel blocker) although the exact mechanism of action is not completely understood and may involve blockade of multiple channels.  Amiodarone is approved for the treatment of life threatening ventricular arrhythmias; however, its use has expanded to include atrial arrhythmias especially atrial fibrillation (where it is used for both chemical cardioversion and maintenance of sinus rhythm) and paroxysmal supraventricular tachycardia.  

Toxicity is generally related to cumulative dose therefore tends to occur with long term and/or high dose therapy.  Adverse reactions include:

  • Hypotension : Most common adverse reaction with IV use (usually in the first few hours of use due to infusion rate).  

  • Pulmonary toxicity : Due to direct toxicity, as represented by interstitial/alveolar pneumonitis, or indirect toxicity, presenting earlier in the course of therapy as hypersensitivity pneumonitis (including eosinophilic pneumonia).  

  • Hepatotoxicity (including cholestasis, cirrhosis, liver failure, hepatitis): Accompanied by severely elevated hepatic enzymes.  Can be fatal.

  • Thyroid toxicity : This results in hyperthyroidism/thyrotoxicosis, which can precipitate an arrhythmia breakthrough or exacerbation. Hypothyroidism is rare. The mechanism of thyroid toxicity: 

  • Iodine load (type 1 amiodarone-induced thyrotoxicosis (AIT); in particular in patients with underlying autonomous thyroid nodules or latent Grave’s disease).

  • Direct amiodarone-induced destructive thyroiditis that occurs in individuals with no underlying thyroid disease (type 2 AIT), resulting in the release of preformed thyroid hormone into the bloodstream from damaged thyroid follicular epithelium.

  • Mixed form resulting from both pathogenic mechanisms (excessive thyroid hormone production and thyroid destruction).

Other common adverse reactions are blue-gray skin discoloration (usually related to long term use) and photosensitivity.

85%

Answered correctly

2016

Year asked

Author
Achillina Rianto, MD